Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 34, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2022, 2:09 PM CDT for Gillespie County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2022, 2:09 PM CDT (19:09 UTC)
- Expired
- Apr 17, 2022, 3:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gillespie County, TX
The radar
The Austin/San Antonio radar (KEWX), 123 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1796 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
715
WUUS54 KEWX 171909
SVREWX
TXC171-172000-
/O.NEW.KEWX.SV.W.0034.220417T1909Z-220417T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
209 PM CDT Sun Apr 17 2022
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Western Gillespie County in south central Texas...
* Until 300 PM CDT.
* At 209 PM CDT, a severe thunderstorm was located near Doss, or 17
miles northwest of Fredericksburg, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fredericksburg, Tivydale, Grapetown and Harper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3040 9925 3043 9901 3014 9881 3014 9917
TIME...MOT...LOC 1909Z 310DEG 26KT 3037 9915
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY2 follow-up statements
962
WWUS54 KEWX 171927
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
227 PM CDT Sun Apr 17 2022
TXC171-172000-
/O.CON.KEWX.SV.W.0034.000000T0000Z-220417T2000Z/
Gillespie TX-
227 PM CDT Sun Apr 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTH CENTRAL GILLESPIE COUNTY...
At 227 PM CDT, a severe thunderstorm was located near Tivydale, or 8
miles west of Fredericksburg, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredericksburg, Grapetown and Tivydale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3034 9912 3034 9895 3014 9881 3014 9909
TIME...MOT...LOC 1927Z 305DEG 27KT 3029 9901
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADY877
WWUS54 KEWX 171939 RRA
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
239 PM CDT Sun Apr 17 2022
TXC171-172000-
/O.CON.KEWX.SV.W.0034.000000T0000Z-220417T2000Z/
Gillespie TX-
239 PM CDT Sun Apr 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTH CENTRAL GILLESPIE COUNTY...
At 239 PM CDT, a severe thunderstorm was located near Fredericksburg,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fredericksburg and Grapetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3020 9908 3030 9892 3014 9881 3014 9905
TIME...MOT...LOC 1939Z 323DEG 25KT 3021 9897
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:01 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 17, 2:01 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 201 PM CDT Sun Apr 17 2022 ...New MESOSCALE UPDATE... .UPDATE... Issued at 1127 AM CDT Sun Apr 17 2022 We have made some minor changes to the forecast, including updates to the hourly winds, temperatures and dewpoints. The mention of morning fog has also been removed from the forecast. Convection is beginning to develop across portions of west central Texas near Brownwood, with some enhancement noted on GOES 11.2um satellite data south of Brownwood from Brady to near San Saba. Surface obs show a reinforcing shot of cooler air/secondary cold front in the above mentioned areas. This boundary will continue to move southward and should aid in the development of convection across the Hill Country into the I-35 corridor for this afternoon and early evening. The latest SPC Day1 outlook continues to show a Marginal to Slight risk across much of south central Texas today. Large hail and damaging winds will be the main severe weather concerns. The hi-res models generally keep the coverage of convection fairly low across the Hill Country and I-35 corridor. However, any storms that manage to break the cap will have a good chance to become severe. && .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 136... Issued at 156 PM CDT Sun Apr 17 2022 Thunderstorms have formed along a cold front which is just entering our CWA. Conditions over our CWA are favorable for some storms to become severe and SPC has issued a Severe Thunderstorm Watch. The primary threat will be large hail with damaging winds also possible. && .SHORT TERM... (Today through Monday) Issued at 207 AM CDT Sun Apr 17 2022 Mid and high level clouds are keeping stratocumulus from forming over the southeastern half of the area, while the lack of mid and high level clouds has allowed low clouds to develop over the northwestern half of the area. These conditions will persist through sunrise, so we expect a slight increase in area covered by low clouds, as well as patchy fog developing over the Edwards Plateau, Hill Country, and I-35 corridor from San Antonio northward. A shortwave trough will move from the south central Rockies across the Southern Plains today. The timing of the ascending branch of the trough will be coincident with peak heating across our area at mid- afternoon. A similar thermodynamic environment will be in place today as Saturday, where the cap broke and a thunderstorm over Bandera County nearly reached severe status. Forecast profiles for 21Z today feature CAPE of 2000 to 2500 J/kg, 700-500 mb lapse rates of 7.5 to 8 C/km, and DCAPE of 1200-1500 J/kg for locations in the eastern Hill Country. These parameters point toward severe storms with large hail and damaging winds, but very minimal risk for tornadoes. CAMs indicate a common solution of isolated storms developing over the Hill Country around 20-21Z, then moving southeastward toward I-35 before weakening. Given the isolated nature of the storms, we agree with SPC's Marginal Risk for portions of our area. A few Serranias del Burro supercells may also form, but projected storm motions should keep them in Mexico. Storms will quickly dissipate after sunset this evening. While the environment on Monday will have some potential for convection, the lack of low level lift from a front or strong boundary, and no mid or upper level lift, should result in no rain Tuesday. Temperatures will remain near normal for this time of year. && .LONG TERM... (Monday night through Saturday) Issued at 207 AM CDT Sun Apr 17 2022 Much of the long-term portion of the forecast will be underneath a stagnant upper air pattern. The sub-tropical ridge axis will be centered to our southwest with a zonal like pattern over South- Central Texas through much of the period. Subtle features will likely help kick off some showers and thunderstorms several times in the extended, but it is hard to pinpoint the exact locations and timing within this regime. Weak confluence at the surface may lead to some isolated to scattered activity on Tuesday, a weak shortwave embedded in the zonal flow could lead to some isolated activity Thursday night, and a weak boundary and possible stronger disturbance passing to our north could lead to additional activity Friday night into Saturday. High temperatures in the extended will begin near 80 on Tuesday but will likely be in the 90s for most locations by the end of the period. Lows Tuesday morning will be cool, in the 50s and 60s, but lows in the 60s and 70 will return on Tuesday. && .AVIATION... (18Z TAFS) Issued at 1259 PM CDT Sun Apr 17 2022 MVFR cigs will linger for another couple of hours at the I-35 sites, with VFR skies out west at DRT. Cloud bases along I-35 should manage to rise into VFR by mid-afternoon. Some convection is possible from the Hill Country southward into the I-35 corridor this afternoon and evening, with SAT/SSF slightly favored for TSRA over AUS. For now, we will hold on to the mention of VCTS an amend as necessary as storm coverage should remain fairly isolated. With the loss of daytime heating, any lingering convection should likely dissipate between 00-02Z. Otherwise, a cold front will gradually move southward into the region this evening and overnight. Some low-level moisture and cooling associated with this front should bring a decent shot for low cloud redevelopment early Monday morning, especially from SAT/SSF westward to DRT. We will only include a TEMPO group for AUS between 12 and 15Z for MVFR, but go prevailing MVFR, then IFR for SAT and SSF. Cigs will move in later at DRT and we will go with a 12Z onset of MVFR at this time. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 59 81 57 81 / 10 0 0 10 Austin Bergstrom Intl Airport 57 81 54 82 / 10 0 0 10 New Braunfels Muni Airport 61 84 56 81 / 20 0 0 10 Burnet Muni Airport 54 80 55 81 / 0 0 0 10 Del Rio Intl Airport 70 93 67 84 / 10 10 20 40 Georgetown Muni Airport 55 80 54 82 / 10 0 0 10 Hondo Muni Airport 63 90 59 84 / 20 0 0 20 San Marcos Muni Airport 59 83 55 82 / 20 0 0 10 La Grange - Fayette Regional 63 83 56 83 / 20 0 0 0 San Antonio Intl Airport 64 85 59 82 / 30 0 0 10 Stinson Muni Airport 66 88 61 83 / 30 0 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...05 Aviation...Platt
Hazardous weather outlook, Apr 17, 1:20 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 120 PM CDT Sun Apr 17 2022 TXZ171>173-183>194-202>209-217>225-228-181830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 120 PM CDT Sun Apr 17 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Isolated thunderstorms are possible from mid afternoon through early evening, particularly across the Southern Edwards Plateau, Hill Country, and I-35 corridor. Large hail and damaging winds will be the primary severe weather hazards from the stronger storms that manage to develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 17, 1:33 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
133 PM CDT Sun Apr 17 2022
TXZ171-188-171930-
Gillespie TX-Llano TX-
133 PM CDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of Gillespie and
southwestern Llano Counties through 230 PM CDT...
At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hilda, or 14 miles south of Mason, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredericksburg, Cherry Spring, Prairie Mountain, Enchanted Rock State
Natural Area, Eckert, Crabapple and Doss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3054 9858 3017 9897 3050 9922 3050 9897
3064 9896
TIME...MOT...LOC 1832Z 307DEG 22KT 3056 9914
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, Apr 17, 1:53 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Sun Apr 17 2022
TXZ186-188-171945-
Gillespie TX-Kerr TX-
153 PM CDT Sun Apr 17 2022
...Strong thunderstorms will impact portions of northeastern Kerr and
western Gillespie Counties through 245 PM CDT...
At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Doss to 12 miles southeast of
Segovia. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ingram, Hunt, Mountain Home, Tivydale, Waltonia, Harper, I-10 Near
The Kimble-Kerr County Line and The Intersection Of I-10 And Us 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.
&&
LAT...LON 3018 9897 3003 9938 3029 9960 3029 9930
3046 9930 3050 9922
TIME...MOT...LOC 1852Z 284DEG 22KT 3044 9925 3033 9949
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:35 PM CDT | Special Weather Statement | EWX | Real | 40 min |
| Apr 16, 7:53 PM CDT | Severe Thunderstorm Warning | EWX | Bandera | 52 min |
| Apr 17, 1:33 PM CDT | Special Weather Statement | EWX | Gillespie | 57 min |
| Apr 17, 1:53 PM CDT | Special Weather Statement | EWX | Kerr | 52 min |
| Apr 17, 2:04 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 56 min |
| Apr 17, 2:46 PM CDT | Special Weather Statement | EWX | Kendall | 59 min |
| Apr 17, 2:56 PM CDT | Severe Thunderstorm Warning | EWX | Kendall, Kerr | 49 min |
| Apr 17, 3:27 PM CDT | Special Weather Statement | EWX | Bandera | 48 min |
| Apr 17, 3:37 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Kendall, Kerr, Medina | 36 min |
| Apr 17, 3:38 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Medina | 67 min |
| Apr 17, 4:39 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Medina | 51 min |
| Apr 17, 5:11 PM CDT | Special Weather Statement | EWX | Medina | 49 min |
| Apr 17, 5:25 PM CDT | Special Weather Statement | EWX | Bexar | 50 min |
| Apr 17, 5:37 PM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde | 53 min |
| Apr 17, 6:22 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio, Medina | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.